Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 1299
  • Home
  • Print this page
  • Email this page

   Table of Contents      
LETTER TO THE EDITOR
Year : 2016  |  Volume : 64  |  Issue : 1  |  Page : 98

Vogt-Koyanagi-Harada Syndrome following influenza vaccination


Department of Ophthalmology, School of Medicine, Kangwon National University, Chuncheon, Korea

Date of Web Publication7-Mar-2016

Correspondence Address:
Moosang Kim
Baengnyeong-ro 156, Chuncheon, Kangwon, Kangwon National University Hospital 200-722
Korea
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0301-4738.178141

Rights and Permissions

How to cite this article:
Kim M. Vogt-Koyanagi-Harada Syndrome following influenza vaccination. Indian J Ophthalmol 2016;64:98

How to cite this URL:
Kim M. Vogt-Koyanagi-Harada Syndrome following influenza vaccination. Indian J Ophthalmol [serial online] 2016 [cited 2020 May 30];64:98. Available from: http://www.ijo.in/text.asp?2016/64/1/98/178141

Sir,

Uveitis is a rare adverse event of vaccination with a low incidence rate as about 10.5 per 100,000.[1]  Vogt-Koyanagi-Harada syndrome More Details is a very rare adverse event of vaccination, and there is only one case report in worldwide.[2] We recently experienced a case of Vogt-Koyanagi-Harada Syndrome following vaccination of influenza, thus herein report the case.

A 52-year-old woman presented to our institution with bilateral red eyes and associated decrease in vision. There was no significant ocular or medical history. However, she had received the influenza vaccination 1 month previously. There was no history of trauma, and the presence of tinnitus was noted on review of the systems. On ocular examination, her best-corrected visual acuities were 20/30 (right) and 20/100 (left). Intraocular pressure was 15 mmHg bilaterally. She never suffered from uveitis previously. The anterior chamber revealed 2+ cells in the both eyes. The fundus appearances demonstrated multifocal serous retinal detachments, which were further confirmed with optical coherence tomography [Figure 1]. Fluorescein angiography showed multiple hyperfluorescent spots [Figure 2]. Laboratory examination showed that both IgM and IgG of cytomegalovirus (CMV), Epstein-Barr virus (EBV), and herpes simplex virus (HSV) were all negative in the serologic evaluation. Systemic steroid therapy was initiated promptly with intravenous methylprednisolone followed by systemic oral corticosteroids (1 mg/kg). Two months after treatment, anterior chamber got clear, and subretinal fluid disappeared. Her visual acuities were 20/20 (right) and 20/25 (left).
Figure 1: Fundus photographs showing bilateral multiple serous retinal detachments (a). Optical coherence tomography demonstrates serous retinal detachment in the both eyes (b)

Click here to view
Figure 2: Fluorescein angiography showing multiple hyperfluorescent spots

Click here to view


This case is unusual in its etiology and presentation, with the development of Vogt-Koyanagi-Harada Syndrome in a woman who had received the influenza vaccination 1 month previously and the presentation of the syndrome with bilateral serous retinal detachments. That the negative finding of IgM and IgG of CMV, EBV, and HSV in the serum of a patient, and the effective use of systemic use of steroid, strongly suggested that the mechanism of uveitis and serous retinal detachments of the patient should be an autoimmune response rather than infectious. We encourage ophthalmologists, rheumatologists, and uveitis specialists to consider influenza vaccine as a cause of Vogt-Koyanagi-Harada Syndrome if the vaccine has been recently administered.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Klein NP, Ray P, Carpenter D, Hansen J, Lewis E, Fireman B,et al. Rates of autoimmune diseases in Kaiser Permanente for use in vaccine adverse event safety studies. Vaccine 2010;28:1062-8.  Back to cited text no. 1
    
2.
Gallagher MJ, Yilmaz T, Foster CS. Vogt-Koyanagi-Harada Syndrome associated with bilateral serous macular detachments responsive to immunomodulatory therapy. Ophthalmic Surg Lasers Imaging 2009;40:345-7.  Back to cited text no. 2
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed855    
    Printed15    
    Emailed0    
    PDF Downloaded168    
    Comments [Add]    

Recommend this journal